Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Pocatello, ID

September 13, 20169 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 13, 2016, 9:28 PM MDT for 9 counties in Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 9:28 PM MDT (03:28 UTC)
Expired
Sep 13, 2016, 10:00 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS55 KPIH 140328
SVRPIH
IDC005-011-013-023-031-037-063-067-077-140400-
/O.NEW.KPIH.SV.W.0036.160914T0328Z-160914T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
928 PM MDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHEASTERN CASSIA COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  BLAINE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN BUTTE COUNTY IN CENTRAL IDAHO...
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 1000 PM MDT

* AT 926 PM MDT...DOPPLER RADAR AND MESONET OBSERVATIONS INDICATED
  OUTFLOW WINDS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR GANNETT TO
  NEAR LAKE WALCOTT...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAILEY...CAREY...AMERICAN FALLS RESERVOIR...LAKE WALCOTT...
  PICABO...BELLEVUE...ABERDEEN...MINIDOKA...CRATERS OF THE MOON...
  COXS WELL AIRPORT...PILAR BUTTE...GARFIELD RANGER STATION...
  LAIDLAW CORRALS AIRPORT...KIMAMA...
  TWIN BRIDGES AIRPORT AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


THESE STORMS HAVE A HISTORY OF PRODUCING WINDS OVER 60 MPH! SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
WIND DAMAGE MAY OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT
FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4322 11437 4420 11405 4295 11259 4249 11337
TIME...MOT...LOC 0326Z 222DEG 29KT 4335 11411 4266 11329 

$$

JKEYES
1 follow-up statement
823 
WWUS55 KPIH 140357
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
957 PM MDT TUE SEP 13 2016

IDC005-011-013-023-031-037-063-067-077-140407-
/O.EXP.KPIH.SV.W.0036.000000T0000Z-160914T0400Z/
LINCOLN ID-CASSIA ID-CUSTER ID-BINGHAM ID-POWER ID-BLAINE ID-
BANNOCK ID-BUTTE ID-MINIDOKA ID-
957 PM MDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN...NORTHEASTERN
CASSIA...SOUTHEASTERN CUSTER...SOUTHWESTERN BINGHAM...NORTHWESTERN
POWER...BLAINE...NORTHWESTERN BANNOCK...SOUTHWESTERN BUTTE AND
MINIDOKA COUNTIES WILL EXPIRE AT 1000 PM MDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER...WIND OVER 40MPH ARE
STILL POSSIBLE.  

LAT...LON 4322 11437 4420 11405 4295 11259 4249 11337
TIME...MOT...LOC 0355Z 222DEG 29KT 4335 11411 4266 11329 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:14 PM MDT, 14 minutes earlier.

Area forecast discussion, Sep 13, 9:14 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
914 PM MDT TUE SEP 13 2016

.UPDATE...Radar and satellite imagery show showers and isolated
thunderstorms advancing north into the Eastern Magic Valley and
the Caribou Highlands this evening. Update forecast this evening
for current trends. Looks like showers will advance into the Sun
Valley area through midnight or a little later. RS

&&

.PREV DISCUSSION... /issued 243 PM MDT TUE SEP 13 2016/

SHORT TERM...Tonight through Thursday. The deep upper low over
the central CA/NV border today is expected to move to ID on Wed.
Showers and a few aftn/eve tstms will become more widespread
tonight thru Wed. The upper low moves into MT on Thu...with
precip shifting to near the WY border. Temps will remain cool thru
Thu. Brisk northeast winds should settle down this eve.

LONG TERM...Friday through Tuesday. Flat upper ridging will keep
the area dry and warmer thru Sun. The GFS and ECMWF have flipped
for Mon/Tue...with the GFS bringing a trof into the Pac NW and the
ECMWF going dry with flat ridging. Will leave precip out of the
fcst until the model solutions become more coherent. Hedges

AVIATION...There will only be a slight chance of mainly
mountain showers and thunderstorms across the area this afternoon
into early evening. KSun has the best chance of seeing vicinity
showers this afternoon. An upper level low over Nevada will lift
over our area bringing showers across all TAF sites late tonight
into tomorrow morning. During heavier showers...MVFR Cigs are
possible for all TAF sites. Wyatt

FIRE WEATHER...Expect just a slight chance of showers and
thunderstorms this afternoon into early evening with moisture and
instability ahead of an upper level low currently over Western
Nevada. Models continue to move this low over our area late tonight
into Wednesday bringing good precipiation chances particularly over
the mountains. By Thursday afternoon look for drier conditions with
rising temperatures over the weekend as high pressure ridging builds
in. Expect breezy winds and a chance of precipitation particularly
over our Northern areas late Sunday through Tuesday as a couple of
wave/troughs pass over Western Montana and Northern Idaho. Wyatt

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Sep 13, 7:02 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
702 PM MDT TUE SEP 13 2016

IDZ025-140145-
WASATCH MOUNTAINS/IDAHO PORTION ID-
702 PM MDT TUE SEP 13 2016

...SPECIAL WEATHER STATEMENT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKETOWN...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND OCCASIONAL LIGHTNING WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR LAKE IDAHO PORTION...SAINT CHARLES AND FISH HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4217 11137 4209 11111 4200 11116 4200 11144
TIME...MOT...LOC 0101Z 201DEG 16KT 4183 11138

RS
Special weather statement, Sep 13, 8:28 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
828 PM MDT TUE SEP 13 2016

IDZ023-140315-
CARIBOU HIGHLANDS ID-
828 PM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 915 PM MDT...

AT 827 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF SODA SPRINGS...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYAN...DIAMOND CREEK CAMPGROUND...MILL CANYON CAMPGROUND AND GRAYS
LAKE.

LAT...LON 4261 11116 4261 11142 4308 11155 4315 11144
      4308 11124
TIME...MOT...LOC 0227Z 171DEG 20KT 4271 11131

RS
Special weather statement, Sep 13, 8:42 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
842 PM MDT TUE SEP 13 2016

IDZ017-021-022-031-140330-
LOWER SNAKE RIVER PLAIN ID-BIG AND LITTLE WOOD RIVER REGION ID-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
842 PM MDT TUE SEP 13 2016

...OUTFLOW WINDS OVER 40 MPH POSSIBLE ACROSS LINCOLN...NORTHERN
CASSIA...WEST CENTRAL POWER...CENTRAL BLAINE AND MINIDOKA COUNTIES
UNTIL 930 PM MDT...

AT 840 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF SHOSHONE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...CAREY...LAKE WALCOTT...
PICABO...LITTLE WOOD RESERVOIR...BELLEVUE...RICHFIELD...DECLO...
MINIDOKA...COLD WATER REST AREA...DIETRICH...ACEQUIA...
SHOSHONE ICE CAVES AND PILAR BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE WALCOTT...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4242 11429 4242 11407 4251 11407 4254 11393
      4276 11393 4277 11405 4281 11405 4281 11435
      4285 11438 4288 11460 4320 11442 4320 11438
      4326 11439 4365 11417 4263 11290 4231 11425
TIME...MOT...LOC 0240Z 214DEG 42KT 4285 11416

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:02 PM MDTSpecial Weather StatementPIHBear Lake43 min
Sep 13, 8:28 PM MDTSpecial Weather StatementPIHCaribou47 min
Sep 13, 8:42 PM MDTSpecial Weather StatementPIHBlaine, Lincoln, Minidoka48 min
Sep 13, 10:11 PM MDTSpecial Weather StatementPIHBlaine, Butte34 min
Sep 13, 11:24 PM MDTSpecial Weather StatementPIHBlaine, Cassia, Lincoln, Minidoka51 min
Sep 14, 4:02 PM MDTSpecial Weather StatementPIHBannock, Oneida43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.